Aspirin vs Acetominophen
Steve Eisenberg (Sandalfoot@AOL.COM)
Mon, 28 Jul 1997 10:59:03 -0400
I apologize for entering this discussion a week late. First no drug, either
by prescription or over the counter is totally harmless. ALL medications have
side effects. As a clinician, when I recommend or prescribe a drug, I weigh
the benefits vs. the side effects for THAT PARTICULAR PATIENT.
Reye's syndrome was recognized as a clinical entity in 1963. It consists of
increased intercranial pressure, coma and widespread metabolic derangement.
There is a 21% incidence of fatality. What causes it is unknown but viruses
(influenza A & B; chicken pox), toxins, salicylates (aspirin), and metabolic
defects have been implicated as associated factors. Most cases occur in
children under the age of 18. Use of salicylates during acute flu illness can
increase the risk of developing Reye's syndrome by 35 times. Because of this,
use of aspirin in any individual under the age of 18 is considered dangerous.
On the other hand, acetominophen is not entirely safe. Chronic daily doses of
5 grams (10-500mg Extra Strength Tylenol tablets per day) for several weeks
can result in severe, often fatal liver damage. Acetominophen works fine for
mild pain control and fever reduction, but does not work to reduce
inflammation as aspirin does (despite what mass media advertising implies).
In short, don't use aspirin on scout age boys, but don't over do the Tylenol.
Steve Eisenberg, (D.D.S.), Unit Commissioner
Cub Scout Leader Training Committee
Assistant Scoutmaster, Troop 75, Columbia, Maryland
National Pike District/Baltimore Area Council
(Sources: Drug Information Handbook for Dentistry, 3rd ed. 1997-1998,
Lexi-Comp Inc.; The Merck Manual, 16th ed. 1992, Merck & Co., Inc.)
Terry Howerton Sakima Group, Inc. SCOUTER Magazine Kansas City